Severe acute illness in a toddler exposed to multiple agricultural pesticides and an insect repellent.
Sievert JS; Morrissey BF; Calvert GM
J Agromedicine 2013 Oct; 18(4):285-292
Acute severe pesticide-related illness among farm worker children is rarely reported. The authors report a toddler with acute onset of apnea, cyanosis, somnolence, hypotonia, tachycardia, and miosis who required hospitalization. Health care providers suspected pesticide poisoning, but were unable to determine the causal agent. Investigation by a public health program documented four pesticide exposures that occurred within one-half hour of acute illness. This case illustrates the importance of a thorough environmental/occupational exposure history and obtaining biological samples. It also documents the need to strengthen the Worker Protection Standard for agricultural workers and the importance of reporting and investigating pesticide-related illness.
Pesticides; Pesticides-and-agricultural-chemicals; Humans; Children; Farmers; Agricultural-industry; Agriculture; Agricultural-products; Agricultural-chemicals; Exposure-levels; Risk-factors; Environmental-exposure; Biological-effects; Workers; Poisons; Insecticides; Insecticide-poisoning; Surveillance-programs;
Author Keywords: Carbaryl; children; farm workers; orchard; pesticides
Barbara F. Morrissey, MS, Office of Environmental Health, Safety and Toxicology, Washington State Department of Health, PO Box 47846, Olympia, WA 98504-7846
Agriculture, Forestry and Fishing
Journal of Agromedicine
Washington State Department of Labor and Industries